Colorado, 2022Avalanche in Colorado, February 25, 2022
February 25, 2022 · NWS GJT · 1 event in 1 county or zone
A series of winter storms brought heavy, wind swept snow, to the mountains of West-Central Colorado from mid to late February. This snow fell on an older layer of snow that was deposited in late December 2021, which had become more faceted and weak.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of winter storms brought heavy, wind swept snow, to the mountains of West-Central Colorado from mid to late February. This snow fell on an older layer of snow that was deposited in late December 2021, which had become more faceted and weak.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 25, 10:40 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Feb 25, 10:40 AM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1040 AM MST Fri Feb 25 2022
.SHORT TERM...(Today through Saturday)
Issued at 306 AM MST Fri Feb 25 2022
A weak trough that has dropped down from Wyoming has started
bringing snowfall to the area but it's spread a little further
south and west than originally thought. Radar is showing a
relatively weak and narrow band of light returns running just
about over the I-70 corridor at this hour. This is corroborated by
CDOT webcams and ASOS reports of some light snow at Rifle and Eagle.
Can't forget the northern valleys either, like Hayden, Meeker,
and Steamboat Springs that are also reporting light snow. While
we won't see the amounts of snow that caused the headaches in the
Grand Valley yesterday morning, wouldn't be surprised to see maybe
an inch of snow along the I-70 corridor from the Debeque Canyon
through Rifle, Glenwood Springs into Vail. While this isn't much
snow, it's enough to become a nuisance especially for the morning
commute. Any snow remaining on road surfaces should quickly melt
quickly after sunrise, but until then, give yourself some extra
time to get to your destination and drive a bit slower.
As far as guidance is concerned, the only model that has a handle
on this snow is the NAMNEST and it's really nailed it. That being
the case, light snow looks to continue along the I-70 corridor
through 6AM before the band drifts to the central mountains and
slowly dissipates. By 18Z, the NAMNEST then wants to start putting
some low end PoPs over the higher terrain...and it looks very
convective in nature, for mainly the Bookcliffs and portions of
the central mountains. There is some CAPE over those areas so we
might see a few puffy Cu buildup in the afternoon and QPF of .01"
or so. Nothing too exciting. H7 temps will be similar to what we
saw yesterday so high temps will remain well below seasonal values
for this time of year.
Once the sun sets, most precip will end though an odd shower here
or there can't be ruled out through midnight. The trough will
continue to be overhead Saturday morning but with minimal
available moisture, not expecting any sensible weather. Saturday
is looking to be a nice day with some variable clouds over the
higher terrain and mostly sunny skies elsewhere. Alas, northerly
winds on the backside of this trough will keep cold air advecting
in and with the cold air already in place, no bump in highs yet.
It should 'feel' warmer though thanks to the increased
sunshine...one hopes.
.LONG TERM...(Saturday night through Thursday)
Issued at 306 AM MST Fri Feb 25 2022
Heading into Sunday, we finally get some high pressure moving in
and a noticeable bump in high temperatures. Mostly sunny skies
will be the rule but this changes Monday as a closed low scoots by
to our south. This low may have enough upper level support to
produce some high level clouds but that'll be about it. No precip
expected whatsoever. Tuesday night another ridge starts to build
in and will those warmer temperatures in the picture. This rounds
out the long term so expect generally high and dry conditions with
warming temperatures as we head into the March.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1040 AM MST Fri Feb 25 2022
A weak disturbance will remain over the forecast area through
tonight before finally shifting southeast Saturday morning. As a
result, was more bullish with lower ceilings along the I-70
corridor and northwest Colorado through tonight. Expect ceilings
will remain below ILS breakpoints at KEGE and KASE through much of
the period. Additional snow showers are possible at KEGE and KASE
in particular, but too low to include in the TAF at this time.
Impacts from this system will be less noticeable for TAF sites to
the south and west where VFR conditions will prevail through the
next 24 hours. Winds will be light regionwide.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...NL
Hazardous weather outlook, Feb 25, 5:07 AM MST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
507 AM MST Fri Feb 25 2022
COZ001>014-017>023-UTZ022>025-027>029-261330-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
507 AM MST Fri Feb 25 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A passing wave will bring 1 to 3 inches of new snow the northern
and central mountains and possibly an inch or so along the I-70
corridor east of Debeque Canyon. Most snowfall will end by noon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
High pressure builds in for the long term period as a gradual
warmup occurs. Passing systems will bring some clouds to the
region from time to time but we will stay dry.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Feb 25, 10:08 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1008 AM MST FRI FEB 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM SNOW 5 NW MACK 39.27N 108.93W
02/25/2022 M2.5 INCH MESA CO TRAINED SPOTTER
0.09 INCHES SWE.
&&
NLLocal storm report, Feb 25, 12:30 PM MST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1230 PM MST FRI FEB 25 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NW MACK 39.26N 108.93W
02/25/2022 M2.5 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-24 MACK 5NW.
0700 AM SNOW 7 ENE MONTROSE 38.52N 107.75W
02/25/2022 M2.0 INCH MONTROSE CO COCORAHS
COCORAHS STATION CO-MT-31 MONTROSE 7.3ENE.
0700 AM SNOW 1 E LOMA 39.20N 108.80W
02/25/2022 M2.0 INCH MESA CO COCORAHS
COCORAHS STATION CO-ME-117 LOMA 0.9E.
0800 AM SNOW 1 W EL JEBEL 39.40N 107.10W
02/25/2022 M2.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-55 EL JEBEL 0.8 W.
0810 AM SNOW 1 WNW EL JEBEL 39.40N 107.11W
02/25/2022 M2.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-37 CARBONDALE 5.7E.
0700 AM SNOW 1 W EDWARDS 39.65N 106.62W
02/25/2022 M1.7 INCH EAGLE CO CO-OP OBSERVER
CO-OP OBSERVER STATION EDRC2 EDWARDS 1WNW.
0700 AM SNOW 1 W EDWARDS 39.65N 106.62W
02/25/2022 M1.7 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-3 EDWARDS 1.3WNW.
0800 AM SNOW 1 W EL JEBEL 39.40N 107.11W
02/25/2022 M1.7 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-57 CARBONDALE 5.5 E.
0700 AM SNOW GLENWOOD SPRINGS 39.54N 107.33W
02/25/2022 M1.6 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-1 GLENWOOD SPGS
0.64S.
0725 AM SNOW 4 WNW CATTLE CREEK 39.46N 107.32W
02/25/2022 M1.5 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-88 GLENWOOD SPRINGS
5.9 S.
0700 AM SNOW 3 ENE RIFLE 39.55N 107.73W
02/25/2022 M1.3 INCH GARFIELD CO CO-OP OBSERVER
CO-OP OBSERVER STATION RIEC2 RIFLE 3 ENE.
0700 AM SNOW 2 NW GLENWOOD SPRINGS 39.57N 107.35W
02/25/2022 M1.2 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-40 GLENWOOD SPRINGS
1.7NW.
0655 AM SNOW 1 NW EAGLE 39.66N 106.83W
02/25/2022 M1.2 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-51 EAGLE 0.7 NW.
0600 AM SNOW 2 E STEAMBOAT SPRINGS 40.47N 106.79W
02/25/2022 M1.1 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-43 STEAMBOAT SPRINGS
1.9E.
0700 AM SNOW 3 NW CATTLE CREEK 39.48N 107.29W
02/25/2022 M1.1 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-33 GLENWOOD SPRINGS
5.3SSE.
0700 AM SNOW 1 NNW STEAMBOAT SPRINGS 40.49N 106.82W
02/25/2022 M1.0 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-28 STEAMBOAT SPRINGS
0.6NNW.
0800 AM SNOW 2 E MONTROSE 38.48N 107.84W
02/25/2022 M1.0 INCH MONTROSE CO COCORAHS
COCORAHS STATION CO-MT-27 MONTROSE 2.0E.
0700 AM SNOW 2 WSW CLIFTON 39.07N 108.50W
02/25/2022 M1.0 INCH MESA CO CO-OP OBSERVER
CO-OP OBSERVER STATION EJHC2 FRUITVALE 2
SSW.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.97N 106.98W
02/25/2022 M1.0 INCH GUNNISON CO CO-OP OBSERVER
CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
CRESTED BUTTE.
0700 AM SNOW 4 NNW MOUNT CRESTED BUT 38.96N 106.99W
02/25/2022 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-18 CRESTED BUTTE
6.2N.
0700 AM SNOW 4 E CATTLE CREEK 39.46N 107.18W
02/25/2022 M1.0 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-49 CARBONDALE 4.6NNE.
0600 AM SNOW 1 NW AVON 39.67N 106.55W
02/25/2022 M1.0 INCH EAGLE CO CO-OP OBSERVER
CO-OP OBSERVER STATION AVNC2 AVON 2N.
0700 AM SNOW 2 ENE VAIL 39.65N 106.33W
02/25/2022 M1.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-19 VAIL 2.6E.
0700 AM SNOW 2 W VAIL 39.65N 106.40W
02/25/2022 M1.0 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-21 VAIL 0.9WNW.
&&Avalanche, West Elk and Sawatch Mountains
- When
- February 25, 2:30 PM MST to 2:35 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
A group of backcountry snowshoers accidentally triggered an avalanche while hiking to a private backcountry home in the Yule Creek area of West-Central Colorado. Three of the hikers and two dogs were caught in the avalanche with one hiker and the two dogs buried. Two others were partially buried. Rescue efforts were unsuccessful with one hiker killed, along with the two dogs. The partially buried hikers survived with minor injuries.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, February 25, 20223 deaths · 2 injured · 1 event
- Dense Fog in Georgia, February 25, 20222 deaths · 5 injured · 1 event
- Dense Fog in Florida, February 25, 202230 injured · 1 event
- Winter Storm in Vermont, February 25, 20221 death · 16 events
- High Surf in Hawaii, February 25 to 27, 2022$115,000 · 12 events
- Winter Storm and Winter Weather in New York, February 25, 20221 injured · 27 events
- Heavy Snow in Massachusetts, February 25, 202218 events
- Winter Storm in New Hampshire, February 25, 202215 events
- Winter Storm in Maine, February 25, 202213 events
- Winter Storm in New York, February 25, 20229 events
- Heavy Snow in New York, February 25, 20226 events
- Heavy Snow and Winter Weather in Maine, February 25, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007736.